Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 2, NWS Bismarck, ND

February 5, 20234 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 5, 2023, 1:51 PM CST for 4 counties in North Dakota. It took effect at Feb 6, 2023, 12:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2023, 1:51 PM CST (19:51 UTC)
In effect from
Feb 6, 2023, 12:00 AM CST
Expired
Feb 6, 2023, 5:10 AM CST
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS73 KBIS 051951
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
151 PM CST Sun Feb 5 2023

NDZ047-048-050-051-061400-
/O.NEW.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Napoleon, Gackle, Oakes, Kulm, Edgeley,
Wishek, Ellendale, Lamoure, and Ashley
151 PM CST Sun Feb 5 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST 
MONDAY...

* WHAT...Southerly winds gusting to 45 mph.

* WHERE...Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...From Midnight tonight to 8 AM CST Monday.

* IMPACTS...Objects left unsecured outdoors may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The gusty winds can make driving difficult, especially for high 
profile vehicles.

&&

$$

Schild
5 follow-up statements
518 
WWUS73 KBIS 060010
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
610 PM CST Sun Feb 5 2023

NDZ047-048-050-051-060815-
/O.CON.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Wishek, Kulm, Edgeley, Napoleon, Ashley,
Oakes, Gackle, Ellendale, and Lamoure
610 PM CST Sun Feb 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST 
MONDAY...

* WHAT...Southerly winds gusting to 45 mph.

* WHERE...Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...From Midnight tonight to 8 AM CST Monday.

* IMPACTS...Objects left unsecured outdoors may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The gusty winds can make driving difficult, especially for high 
profile vehicles.

&&

$$

Johnson
501 
WWUS73 KBIS 060029
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
629 PM CST Sun Feb 5 2023

NDZ047-048-050-051-060830-
/O.NEW.KBIS.FG.Y.0011.230206T0029Z-230206T0600Z/
/O.CON.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Wishek, Kulm, Edgeley, Napoleon, Ashley,
Oakes, Gackle, Ellendale, and Lamoure
629 PM CST Sun Feb 5 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST 
MONDAY...

* WHAT...Southerly winds gusting to 45 mph.

* WHERE...Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...For the Dense Fog Advisory, until Midnight CST tonight. For 
  the Wind Advisory, from Midnight tonight to 8 AM CST Monday.

* IMPACTS...Objects left unsecured outdoors may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The gusty winds can make driving difficult, especially for high 
profile vehicles.

&&

$$

NDZ005-013-023-025-037-060600-
/O.NEW.KBIS.FG.Y.0011.230206T0029Z-230206T0600Z/
Rolette-Pierce-Wells-Foster-Stutsman-
Including the cities of Rolette, St. John, Dunseith, Jamestown,
Fessenden, Rugby, Shell Valley, Rolla, Harvey, and Carrington
629 PM CST Sun Feb 5 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Pierce, Rolette, Wells, Foster, and Stutsman Counties.

* WHEN...Until Midnight CST tonight.

* IMPACTS...Low visibility could make driving conditions hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Johnson
113 
WWUS73 KBIS 060559
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1159 PM CST Sun Feb 5 2023

NDZ047-048-050-051-061400-
/O.EXP.KBIS.FG.Y.0011.000000T0000Z-230206T0600Z/
/O.CON.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Ashley, Lamoure, Oakes, Kulm, Edgeley,
Wishek, Gackle, Napoleon, and Ellendale
1159 PM CST Sun Feb 5 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST MONDAY...
...DENSE FOG ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

* WHAT...South winds around 30 mph with gusts up to 45 mph expected.

* WHERE...Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...Until 8 AM CST Monday.

* IMPACTS...Objects left unsecured outdoors may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

NDZ005-013-023-025-037-060700-
/O.EXP.KBIS.FG.Y.0011.000000T0000Z-230206T0600Z/
Rolette-Pierce-Wells-Foster-Stutsman-
Including the cities of Shell Valley, Harvey, St. John, Dunseith,
Rolla, Rugby, Fessenden, Carrington, Rolette, and Jamestown
1159 PM CST Sun Feb 5 2023

...DENSE FOG ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Visibility will continue to improve overnight.

$$

Hollan
671 
WWUS73 KBIS 061008
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
408 AM CST Mon Feb 6 2023

NDZ047-048-050-051-061400-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-230206T1400Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Ashley, Lamoure, Oakes, Kulm, Edgeley,
Wishek, Gackle, Napoleon, and Ellendale
408 AM CST Mon Feb 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...South winds around 30 mph with gusts up to 45 mph expected.

* WHERE...Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Objects left unsecured outdoors may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Hollan
973 
WWUS73 KBIS 061110
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
510 AM CST Mon Feb 6 2023

NDZ047-048-050-051-061215-
/O.CAN.KBIS.WI.Y.0002.000000T0000Z-230206T1400Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Ashley, Lamoure, Oakes, Kulm, Edgeley,
Wishek, Gackle, Napoleon, and Ellendale
510 AM CST Mon Feb 6 2023

...WIND ADVISORY IS CANCELLED...

Southerly winds have not been as strong as anticipated. Therefore, 
the Wind Advisory has been cancelled.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 5, 12:55 PM CST, 56 minutes earlier.

Area forecast discussion, Feb 5, 12:55 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1255 PM CST Sun Feb 5 2023

.UPDATE...
Issued at 1250 PM CST Sun Feb 5 2023

A little fog continues to linger over north central North Dakota,
so will address that in mid-day update. Otherwise, most locations
have cleared out, though low clouds linger from the Turtle
Mountains southward into the James River Valley, which at this
point will be reluctant to dissipate.

UPDATE Issued at 909 AM CST Sun Feb 5 2023

Main concern for mid-morning update continues to be the fog
stretching more or less along and to the east/north of the
Missouri River through parts of central and northwest North
Dakota. This fog is quite hit or miss, but some real poor
visibility has been noted on a few area webcams and observations.
Therefore, earlier we increased coverage, and issued a Special
Weather Statement addressing the possibility of occasional dense
fog conditions. The fog has cleared out a bit in some areas, but
still remains quiet hit or miss (example would be it is clear at
our office, but less than a mile away visibility is at a mile).
Will continue to address the fog until it lifts/deteriorates
across the area by mid-day.

UPDATE Issued at 545 AM CST Sun Feb 5 2023

Patchy fog has developed across central North Dakota and as of 530
AM CST was mostly concentrated along the Highway 83 corridor in
McLean and Burleigh Counties. High-resolution models maintain this
fog and shift it eastward all the way through the afternoon, but
that doesn't seem to fit conceptual expectations, and the fog at
forecast hours zero and one in these models is slightly overdone.
A more likely outcome is for fog to mostly, if not completely
dissipate this afternoon and quickly redevelop this evening in the
James River Valley as southerly flow increases. By the middle of
the night, winds both at the surface and aloft will become too
strong for the sustainment of fog. All other aspects of the
forecast remain on track.

&&

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CST Sun Feb 5 2023

Above normal temperatures continue for the short term period, but it
will not be quite as warm as yesterday. Windy conditions may develop
from south central into southeast North Dakota tonight.

A mid level shortwave passing over the Red River Valley early this
morning will continue to track southeastward through the day,
allowing an upstream ridge over the Northern Rockies to translate
into the Northern Plains this afternoon. Satellite imagery shows an
expansive shield of stratus in the wake of the departing shortwave,
which could be slow to depart and may linger over the Turtle
Mountains and James River Valley through much of the day. There
could also be some patchy fog along the western edge of the stratus
shield through the morning, mainly from the Tioga/Stanley area to
Lake Oahe. Light westerly winds this morning will begin to turn
southerly as the ridge shifts overhead this afternoon. The loss of
the western component of the low level wind field will likely
prevent temperatures from warming as much as yesterday, but highs
are still expected to reach the upper 20s and lower 30s north and
east of the Missouri River, increasing to the south and west to the
mid 40s in the southwest corner of the state.

Another mid level shortwave is forecast to eject off the Northern
Rockies this evening. The atmosphere will be too dry to support any
precipitation with the leading piece of energy, but a strengthening
low level jet will cause surface winds to become breezy through the
night. It is very unlikely that max LLJ speeds around 50-60 kts will
mix down to the surface given the nocturnal inversion, but several
ensemble systems and high-resolution deterministic models are honing
in on an area of enhanced wind speeds focused over Logan and
McIntosh Counties late tonight. The reason for this area being
highlighted is likely that it is the greatest overlap of the max
wind speeds aloft and relatively more elevated terrain. We think
that NBM guidance is too aggressive with surface winds, but even the
lowest 10th percentile produces sustained winds speeds over 30 mph,
and the +50 kt jet is forecast to reside no more than 1,000 ft AGL.
It is not inconceivable that a Wind Advisory for sustained speeds
may need to be considered, but confidence is not high enough at this
time. The breezy conditions and mid to high level clouds are likely
to keep overnight temperatures in the 20s and lower 30s.

.LONG TERM...(Monday through Saturday)
Issued at 314 AM CST Sun Feb 5 2023

Above normal temperatures are expected for most of the long term
period, with a couple periods of light precipitation possible. Windy
conditions are likely on Monday.

A mid level shortwave is forecast to be located over the Dakotas
Monday morning. While this wave does not seem likely to produce any
precipitation, a secondary wave with much stronger potential
vorticity advection could generate some light precipitation from
western North Dakota Monday morning into central North Dakota Monday
afternoon. Southern parts of the state are more favored for
measurable QPF, albeit only a few hundredths of an inch, and no
precipitation at all appears to be within the distribution of
reasonable outcomes. Some CAMs do suggest bursts of relatively more
intense precipitation in their reflectivity fields, but HREF max QPF
is only around a tenth of an inch, and that amount is very limited
in scope. This appears to be a very low impact event precipitation-
wise, but there is some uncertainty on types. Snow appears to be the
most likely type, but rain, and to a lesser extent freezing rain,
cannot be ruled out.

A greater concern on Monday could be strong northwesterly winds
arriving with the secondary trough. Pressure rise and cold air
advection fields do not strongly favor enhanced gusts at the
surface, but there is consensus in both horizontal and vertical two-
dimensional fields in deterministic guidance that 30-40 kts could be
mixed down to the surface. These values are lower than NBM output,
which has been showing a recent high bias, but would still result in
near-advisory criteria winds. The strongest winds on Monday may
actually occur during the evening in the James River Valley due to a
forecast increase in mean boundary layer wind speeds.

The NBM shows confidence in high temperatures through Thursday in
its lower spread. For Monday, all of western and central North
Dakota are likely to see highs in the 30s. Forecast highs in the 30s
continue for most areas Tuesday and Wednesday, with 40s returning to
the southwest. Think there is potential for highs on Tuesday to
exceed guidance with another Chinook type flow. By Wednesday
afternoon, a fast moving shortwave is forecast to dig into the
Central Rockies and interact with an upper low moving from the
Southern Plains toward the Great Lakes. Both the GEFS and ECMWF
ensemble are showing high probabilities of measurable QPF (at least
70 percent) over western and central North Dakota, but low
probabilities of exceeding a tenth of an inch (under 20 percent).
Timing discrepancies are likely keeping NBM PoPs closer to 20
percent at this time range. Thursday will be cooler, but still
slightly above normal with highs forecast in the mid 20s to lower
30s.

Ensemble spread begins to grow more rapidly beginning Friday, but
ensemble mean 500 mb height fields seem to favor strong ridging over
the central CONUS heading into the weekend. Ensemble temperature
data provide more evidence supporting this outcome, with anomalous
warmth at 850 mb centered over the region on Saturday. How this
warmth translates to the surface is unknown at this time, but the
NBM does favor another warming trend to close out the long term
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1250 PM CST Sun Feb 5 2023

IFR conditions with low stratus and patchy fog will remain
through tonight and possibly through Monday morning over parts of
north central North Dakota through the James River Valley,
including the KJMS terminal. In addition, later tonight southerly
winds will be on the increase and becoming quite gusty over the
James River Valley. Elsewhere, VFR conditions are expected. A cold
front will move from west to east on Monday, with winds becoming
northwest and gusty.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...JJS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...JJS
Hazardous weather outlook, Feb 5, 12:49 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1249 PM CST Sun Feb 5 2023

NDZ036-037-046>048-050-051-061900-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1249 PM CST Sun Feb 5 2023

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Southerly winds gusting to 45 mph possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northwest winds gusting to 45 mph possible Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-031>035-040>045-061900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1249 PM CST Sun Feb 5 2023 /1149 AM MST Sun Feb 5 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northwest winds gusting to 45 mph possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 5, 9:37 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
937 AM CST Sun Feb 5 2023

NDZ001-002-009>013-021>023-035-036-046-047-050-051700-
Divide-Burke-Williams-Mountrail-Ward-McHenry-Pierce-McLean-
Sheridan-Wells-Burleigh-Kidder-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall, Minot,
Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood,
Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden,
Bismarck, Steele, Tappen, Linton, Strasburg, Napoleon, Gackle,
Wishek, and Ashley
937 AM CST Sun Feb 5 2023

...PATCHY DENSE FOG THIS MORNING...

Fog has developed over portions of central and northwest North
Dakota this morning. Patches of this fog have become dense, with
visibility of a quarter-mile or less. Travelers should remain
aware of the possibility of brief periods of rapidly deteriorating
visibility. The fog should dissipate by late this morning.

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.